Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

July 26, 2012Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 2012, 4:14 AM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2012, 4:14 AM EDT (08:14 UTC)
Expired
Jul 26, 2012, 4:51 AM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KGRR 260814
SVRGRR
MIC121-139-260915-
/O.NEW.KGRR.SV.W.0056.120726T0814Z-120726T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 AM EDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 515 AM EDT

* AT 412 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF GRAND
  HAVEN..AND MOVING EAST AT 55 MPH. SMALL HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  GRAND HAVEN...        HUDSONVILLE...        COOPERSVILLE...
  OLIVE CENTER...       FERRYSBURG...         SPRING LAKE...
  BAUER...              JAMESTOWN...          JENISON...
  MARNE...              EASTMANVILLE...       LAMONT...
  CONKLIN...            NUNICA...             PORT SHELDON...
  ALLENDALE...          ZEELAND...           
  HOFFMASTER STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

LAT...LON 4285 8622 4301 8624 4312 8629 4318 8629
      4314 8580 4277 8579
TIME...MOT...LOC 0814Z 289DEG 49KT 4306 8644
WIND...HAIL 60MPH <1.00IN

$$

LAURENS
1 follow-up statement
672 
WWUS53 KGRR 260851
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 AM EDT THU JUL 26 2012

MIC121-139-260901-
/O.CAN.KGRR.SV.W.0056.000000T0000Z-120726T0915Z/
MUSKEGON MI-OTTAWA MI-
451 AM EDT THU JUL 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND SOUTH CENTRAL
MUSKEGON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4285 8622 4301 8624 4312 8629 4318 8629
      4314 8580 4277 8579
TIME...MOT...LOC 0851Z 289DEG 49KT 4289 8579

$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:39 AM EDT, 35 minutes earlier.

Area forecast discussion, Jul 26, 3:39 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
339 AM EDT THU JUL 26 2012

.SYNOPSIS...
ISSUED AT 338 AM EDT THU JUL 26 2012

SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST OF THE
REGION TODAY AS A COLD FRONT PUSHES SOUTH INTO INDIANA.
THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY BEFORE DRY WEATHER MOVES
IN FOR THE WEEKEND. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
POSSIBLE NEXT WEEK AS SEVERAL MINOR UPPER DISTURBANCES MOVE
ACROSS THE GREAT LAKES.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 338 AM EDT THU JUL 26 2012

FORECAST CONCERNS DEAL WITH THE ONGOING CONVECTION AND CHANCES FOR
STORMS AGAIN FRIDAY.

LOCAL AND REGIONAL RADAR SHOWS A LARGE AREA OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM SOUTHERN WISCONSIN EWD INTO THE
THUMB. RADAR SHOWS SHOWERS/STORMS RAPIDLY DEVELOPING ACROSS THE
SRN CWA AS THE LLJ SHIFTS EWD THIS MORNING. THE WRN EDGE OF THE
PCPN SHIELD IS MOVING EAST AND CROSSING THE MADISON AREA ATTM. IT
MAY TAKE UNTIL THIS AFTERNOON FOR PCPN TO MOVE OUT OF THE FAR SE
CWA. STRONG STORMS STILL POSSIBLE THIS MORNING AS 1500 J/KG MUCAPE
STILL NOTED OVER THE SRN CWA.

ATTENTION THEN TURNS TO FRIDAY. FOR SEVERAL DAYS MODELS HAVE BEEN
ADVERTISING A STRONG UPPER WAVE MOVING FROM WRN CANADA SOUTHEAST
ACROSS THE GREAT LAKES. WE/LL CONTINUE WITH THE LIKELY POPS FOR
THIS FEATURE. SVR STORMS NOT EXPECTED DUE TO SHEAR VALUES LESS
THAN 20KTS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 338 AM EDT THU JUL 26 2012

HIGH PRESSURE WILL MOVE IN BEHIND THE UPPER WAVE FOR THE WEEKEND
AND WE CAN LOOK FOR DRY WEATHER. AS THE HIGH MOVES EAST EARLY NEXT
WEEK...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE. NW
FLOW ALOFT WILL RESULT IN A FEW MINOR SHORT WAVES MOVING OVER THE
CWA WHICH WILL ALSO BE UNDERGOING A SLOW MOISTENING TYPICAL ON THE
BACK SIDE OF A DEPARTING HIGH. THUS SCT SHRA/TSRA EXPECTED. HIGHS
WILL MAINLY BE IN THE MID 80S THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 143 AM EDT THU JUL 26 2012

RADAR IS SHOWING SHRA/TSRA DEVELOPING ACROSS THE REGION. ALL TAF
SITES WILL BE AFFECTED BY THE STORMS OVERNIGHT INTO THE MORNING.
GUSTY WINDS EXPECTED WITH THE STORMS. THE SRN TAF SITES COULD SEE
TSRA INTO THE AFTERNOON BEFORE CLEARING DEVELOPS.

&&

.MARINE...
ISSUED AT 338 AM EDT THU JUL 26 2012

SCA CONDITIONS HAVE DIMINISHED AND THE SCA WAS CANCELLED.
WEST TO NORTHWEST WINDS 10 TO 20 KNOTS EXPECTED TODAY RESULTING IN
2-4 FT WAVES.

&&

.HYDROLOGY...
ISSUED AT 338 AM EDT THU JUL 26 2012

MODERATE TO OCCASIONALLY HEAVY RAINFALL FROM THIS MORNING/S
RAINFALL MAY LEAD TO PONDING OF LOW LYING AREAS. MINOR FLOODING
POSSIBLE UNDER THE HEAVIER STORMS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...93
AVIATION...93
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Jul 25, 9:20 PM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EDT WED JUL 25 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
920 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS EVENING INTO THE EARLY OVERNIGHT HOURS. WHILE THIS THREAT
INCLUDES THE ENTIRE AREA...THE HIGHEST RISK FOR SEVERE WEATHER IS
NORTH OF THE INTERSTATE 96 CORRIDOR WHERE ISOLATED TORNADOES ARE
ALSO POSSIBLE. WIND GUSTS TO 70 MPH WILL BE POSSIBLE IN SOME OF THE
STRONGEST STORMS. STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30
TO 50 MPH.

LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF TWO INCHES COULD ALSO
OCCUR NORTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TONIGHT...PARTICULARLY ALONG AND NORTH
OF THE INTERSTATE 96 CORRIDOR.

LMZ844>849-260815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
920 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT AND BEACH
GOERS NORTH OF GRAND HAVEN DUE TO STRONG SOUTHERLY WINDS.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS EVENING AND DURING THE EARLY OVERNIGHT HOURS. WHILE THIS THREAT
INCLUDES ALL OF LAKE MICHIGAN... THE HIGHEST RISK FOR SEVERE WEATHER
IS NORTH OF MUSKEGON WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE.
WIND GUSTS TO 60 KNOTS WILL BE POSSIBLE WITH THE STRONGEST STORMS.
STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TONIGHT...PARTICULARLY NORTH OF
MUSKEGON.

MEADE NJJ 93

In the hours before

Local storm report, Jul 26, 12:12 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             MOUNT PLEASANT          43.60N 84.77W
07/26/2012  E0.75 INCH       ISABELLA           MI   TRAINED SPOTTER

&&

RSUTTLE
Local storm report, Jul 26, 12:34 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1234 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SW CLARE                43.82N 84.77W
07/25/2012                   CLARE              MI   TRAINED SPOTTER

            TREE DOWN ON HOUSE.

1130 PM     TSTM WND DMG     SW CLARE                43.82N 84.77W
07/25/2012                   CLARE              MI   TRAINED SPOTTER

            TREE DOWN ON HOUSE.

&&

RSUTTLE
Local storm report, Jul 26, 12:36 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND DMG     LAKE GEORGE             43.96N 84.94W
07/25/2012                   CLARE              MI   TRAINED SPOTTER

            TREE DOWN ON HOUSE.

&&

RSUTTLE
Local storm report, Jul 26, 1:02 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND DMG     3 E BLANCHARD           43.52N 85.02W
07/25/2012                   ISABELLA           MI   TRAINED SPOTTER

            TREES DOWN IN YARD

&&

RSUTTLE
Local storm report, Jul 26, 1:05 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     FARWELL                 43.84N 84.87W
07/25/2012                   CLARE              MI   TRAINED SPOTTER

            TREE ON WIRE.WIRE ON FIRE.

&&

RSUTTLE
Local storm report, Jul 26, 1:19 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
119 AM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     10 W MEREDITH           44.13N 84.81W
07/25/2012                   CLARE              MI   COUNTY OFFICIAL

            DOZENS OF TREES DOWN IN AREA.

&&

RSUTTLE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:12 PM EDTSpecial Weather StatementGRRClare, Lake, Mason, Osceola63 min
Jul 25, 8:19 PM EDTSpecial Marine WarningGRR41 min
Jul 25, 9:34 PM EDTSevere Thunderstorm WarningGRRClare, Osceola56 min
Jul 25, 9:40 PM EDTSpecial Marine WarningGRR95 min
Jul 25, 9:44 PM EDTTornado WarningGRRClare24 min
Jul 25, 9:49 PM EDTFlash Flood WarningGRRMason11 hr
Jul 25, 9:50 PM EDTSevere Thunderstorm WarningGRRMason, Oceana70 min
Jul 25, 10:44 PM EDTSevere Thunderstorm WarningGRRClare, Osceola61 min
Jul 25, 10:56 PM EDTFlash Flood WarningGRRClare10 hr
Jul 25, 11:23 PM EDTSpecial Weather StatementGRRIsabella, Montcalm67 min
Jul 25, 11:40 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Mecosta, Montcalm80 min
Jul 26, 12:30 AM EDTSpecial Marine WarningGRR2 hr
Jul 26, 3:20 AM EDTSpecial Marine WarningGRR100 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.